Colorado, 2003

Hail in Colorado, May 2, 2003

May 2, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 1:40 PM MST, 32 minutes earlier.

Area forecast discussion, May 2, 1:40 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT FRI MAY 2 2003

THUNDERSTORMS CURRENTLY DEVELOPING IN AREA OF HIGHER SURFACE THETAE
AND FAVORABLE UPPER SUPPORT ACROSS YUMA AND DUNDY COUNTIES ARE
EXPECTED TO MOVE MAINLY ACROSS NORTHERN PORTION OF FORECAST AREA
THIS EVENING.  MOVEMENT OF CELLS WILL BE EAST AT 25 MPH WHILE AREA
OVERALL LIFTS SOMEWHAT NORTHEAST.  MAIN THREAT FROM STORMS WILL BE
HAIL.  A LOT OF THE ACTIVITY WILL LIFT OUT OF THE NORTHERN COUNTIES
BY EARLY EVENING SO HAVE ONLY 30 AND 40 POPS ACROSS THE AREA TONIGHT.

AVN AND ETA MODELS DIFFER ON LOCATION OF SURFACE LOW DEVELOPING
LATER SATURDAY WITH ETA BEING FURTHER NORTH AND WARM TONGUE POKING
UP INTO GLD AREA.  AVN KEEPS THINGS FURTHER SOUTH IMPLYING A COOLER
AFTERNOON AND MORE SOUTHEAST SURFACE WINDS.  CURRENT SHORT TERM
FORECAST BASED HEAVILY ON ETA MODEL.  BEST CHANCE OF THUNDERSTORMS
SATURDAY AFTERNOON WILL BE OVER NORTHEAST PART OF FORECAST AREA
WHERE ETA INDICATES DECENT WARM FRONT SETTING UP.  SOUTHWEST PORTION
OF FORECAST AREA HAS GOOD POTENTIAL TO GET DRY SLOTTED WITH
SOUTHWEST WINDS.  LOWEST POPS HAVE BEEN PLACED IN SW AREA TOMORROW
AFTERNOON.

AS SURFACE LOW DEVELOPS AND PULLS EAST ON SUNDAY...MODELS HINT AT
SOME MOISTURE WRAPPING AROUND AND WORKING SOUTHWARD BENEATH COOLER
AIR ALOFT.  POTENTIAL FOR AFTERNOON INSTABILITY SHOWERS SUNDAY...
ESPECIALLY ACROSS NORTHERN 2-3 TIERS OF COUNTIES.

MAIN CONFLICT BETWEEN MODELS IN THE MONDAY-FRIDAY TIME FRAME IS THE
GFS WANTING TO BRING OUT A SIGNIFICANT SHORT WAVE TROUGH IN THE
SOUTHERN STREAM TUESDAY NIGHT AND WEDNESDAY.  ALTHOUGH IT APPEARS
MAIN ENERGY WOULD BE FURTHER SOUTH...IF THIS SCENARIO PANS OUT WOULD
NEED TO ADD SOME POPS AND MORE CLOUDS TUESDAY NIGHT INTO WEDNESDAY.
FOR NOW...PREFER FLATTER SOLUTION OF EUROPEAN MODEL AND ENSEMBLE
SPAGHETTI PLOTS FROM GFS.  IN LIGHT OF THIS...HAVE KEPT THINGS DRY
MONDAY THROUGH THURSDAY WITH ZONAL FLOW ALOFT AND WEAK RIDGING AT
SURFACE.  BY LATE IN THE WEEK IT LOOKS LIKE RETURN FLOW WILL BRING
SOME POTENTIAL FOR CONVECTION FRIDAY SO HAVE ADDED CHANCE OF
PRECIPITATION WITH WARMER TEMPERATURES ON DAY 7.

.GLD...NONE.

DLF
Hazardous weather outlook, May 2, 9:20 AM MST, 4 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SOMEWHAT MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION
THROUGH TONIGHT. ANOTHER IN A SERIES OF UPPER LEVEL STORM SYSTEMS
WILL MOVE ACROSS THE AREA...AND PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON...MAINLY ACROSS THE HIGHER TERRAIN OF COLORADO. THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE EAST OF
A LINE FROM YUMA COLORADO TO WILD HORSE COLORADO. THESE STORMS WILL
THEN DRIFT EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA DURING
THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE HAIL UP
TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN..SATURDAY THROUGH THURSDAY

INSTABILITY AND MOISTURE WILL INCREASE SATURDAY. A STRONGER UPPER
LEVEL STORM SYSTEM WILL MOVE INTO THE REGION...AND CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP SATURDAY AFTERNOON. THESE STORMS WILL
CONTINUE INTO SATURDAY NIGHT. THERE IS A GOOD CHANCE THESE
THUNDERSTORMS WILL BECOME SEVERE SATURDAY AFTERNOON AND NIGHT. AT
THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SOME THUNDERSTORM ACTIVITY COULD LINGER INTO THE MORNING HOURS ON
SUNDAY. HOWEVER...THE PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

FS

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
May 2, 2:12 PM MST
Where
Yuma County, 3 mi W of Clarkville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.667

Hail covering the ground to a depth of 1-2 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350169.